Some foods – even healthy ones – can hurt effectiveness of medications.
Healthy eating is critical for patients battling cardiovascular disease, also called heart disease. In fact, it can help reverse a condition or reduce the need for medication. But even healthy foods – including fruits and vegetables – can cause some unintended and possibly dangerous interactions with certain medications.
Other examples include some leafy green veggies — such as spinach or kale. Their high vitamin K levels pose risks for patients being treated with blood thinners to prevent strokes. The vegetables can counteract the medication’s effectiveness.
Balancing Food and Medication
Winston H. Gandy Jr., a cardiologist with Piedmont Heart Institute in Atlanta and an American Heart Association volunteer, said that doesn’t mean patients get a free pass when it comes to eating their veggies.
It comes down to maintaining a careful balance when using anti-coagulants such as Coumadin (also known generically as warfarin and marketed under the brand names Marevan, Lawarin, Waran and Warfant).
“Coumadin is adjusted to your diet,” Dr. Gandy said. “If you’re eating salad three times a week, then you need to continue that to maintain consistency and balance.”
Interactions From Supplements and Other Medications
Dr. Gandy said food isn’t the only thing to be cautious of when taking blood thinners. Vitamin supplements can also disrupt a carefully balanced dosage of medication. Antibiotics and common pain relievers also can cause the blood to thicken.
On the flip side, some over-the-counter medications used to treat cold and allergy symptoms can cause the blood thinners to have more potent effects.
In the case of statin-based cholesterol medications, including those marketed under brands such as Lipitor, Mevacor and Zocor, grapefruit and pomegranate can be a dangerous mix. Fortunately, Dr. Gandy said, patients who want to keep eating these fruits can be treated with alternative medications.
Other consumables, such as alcohol, can also have an impact on medications due to the way it can change the liver’s ability to filter medication from the body.
Even simple things like salt can take a toll because it can increase the amount of fluid retained in the body – rendering their medication dose inadequate.
“It’s just the way the body processes nutrients and elements,” Dr. Gandy said. “Foods and drugs are just different elements with different purposes, but it’s all handled by the same process. If you overwhelm the system in one way, then it can be affected it in other ways.”
Keeping Your Doctors and Pharmacists in the Loop
The key for cardiovascular disease patients is to be aware of the risks and maintain regular communication with healthcare providers, Dr. Gandy said.
“Let your doctor know about any diet formulations you’re on, including any medications or supplements,” he said. When picking up prescriptions or over-the-counter medication, check with the pharmacist to make sure there aren’t any negative interactions. Maintaining a consistent diet, and eating in moderation are also important, Dr. Gandy said. He encourages patients to be extra cautious around holidays or other celebrations when eating habits tend to change.
- Atrial Fibrillation Medications
- Over-the-Counter Medications and High Blood Pressure
- A Patient's Guide to Taking Warfarin